Advertisement
Advertisement

Some medications can cause libido problems. They might do so indirectly, making you feel more tired or weak, leading to sexual problems. If you are concerned about your sex drive, some of the medications below may be to blame.

Advertisement

SSRIs

SSRIs, or selective serotonin reuptake inhibitors, include some of the most popular available antidepressants. These medications are prescribed to help patients deal with depression, anxiety, and other troubling mental health issues. They raise the level of serotonin in the brain, improving mood and well-being. However, because SSRIs lower dopamine and norepinephrine in the brain, they can kill your libido.

Advertisement

Tricyclic Antidepressants

Although SSRIs are now more common, some doctors still prescribe tricyclic antidepressants. They can treat both depression and nerve pain associated with shingles. However, tricyclic antidepressants can wreak havoc on your libido. A study from the University of California, San Diego, reveals these antidepressants have an even greater impact on the libidos of women. In contrast, SSRIs are more likely to dampen sexual feelings in men.

Advertisement

Birth Control

Since oral contraceptives lower sex hormones in the female body, they can have a negative impact on libido. If you find that birth control pills have this effect, talk to your doctor about trying non-hormonal contraceptives. IUDs, for example, have less impact on libido, as do condoms and diaphragms.

Advertisement

Benzodiazepines

Benzodiazepines are often prescribed to help people deal with severe anxiety. This condition can directly impact sex drive. Benzodiazepines are a group of prescription drugs that provide sedation and muscle relaxation by manipulating the body's central nervous system. Unfortunately, high doses of benzodiazepines can also lower your sex drive. Other side effects include drowsiness, dizziness, upset stomach, and blurred vision. People using benzodiazepines can feel irritable, nauseated, and not in the mood for sex.

Advertisement

Prostate medications

Men diagnosed with an enlarged prostate are treated with a medication that manipulates testosterone to alleviate the symptoms of prostatic hyperplasia. An enlarged prostate can be incredibly frustrating. Days and nights can be filled with constant visits to the bathroom. But by tinkering with testosterone, this medication can lower a man's libido or cause erectile dysfunction.

Advertisement

Hair loss medications

Hair loss can affect a man's confidence and self-esteem resulting in low sex drive. But medications prescribed to combat hair loss can also have an effect on sex drive. It manipulates a man's testosterone in a way that can cause sexual dysfunction. Other hair loss treatments don't have the same impact on libido.

Advertisement

Antihistamines

During spring many people turn to antihistamines to clear airways and get through allergy season. But they can also have a negative impact on one's sex life. The good news is that the effects of antihistamines don't last long. Many last 12 hours or less or even eight hours in younger and healthier patients.

Advertisement

Cannabinoids

People dealing with medical conditions that leave them in chronic pain sometimes turn to cannabinoids. These substances can also lower libido. Several small studies show that many people experience lowered sexual desire or sexual dysfunction after consuming cannabinoids.

Advertisement

Anti-Seizure Medication

Drugs designed to prevent seizures save the lives of many people every year. However, they can also affect sexual desire by manipulating parts of the brain regulating impulses. An orgasm is, in many ways, a lot like a seizure. Anti-seizure drugs, therefore, can dampen the pleasurable sensations typically associated with sexual intercourse. Many drugs designed to help with seizures. Talk to your doctor if sexual side effects are a problem for you.

Advertisement

Opioids

Opioids are designed to help people get through episodes of severe pain. Even though they can be incredibly helpful, they can have a negative impact on libido. Opioids lower testosterone levels, making it difficult for men to become and stay aroused. Women have been shown to experience lowered libido when taking opioids as well. To counteract these issues, men should talk to their doctors about testosterone injections. Women may want to explore vaginal lubrication or adjustments to their medication.

Advertisement

Beta Blockers

Many American adults use beta blockers to treat serious heart conditions. Unfortunately, these medications can have a significant effect on libido. Even some glaucoma eye drops that contain a beta blocker can lower one's sex drive. Many different types of beta blockers are on the market. If you experience sexual side effects while taking this medication, talk to your doctor about an alternative treatment.


Disclaimer

This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.